Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Includes Expert Content
    Thank you
    avatar
    MBallot posted:
    Churchill's 'black dog' was creeping up to me (I am/was getting depressed), and I felt very sorry for myself for having a left leg with a constant burning sensation almost 5 months after my Wallenberg stroke, wanting to know when will it end ... if ever.
    After reading all the inputs I realised I have much to be grateful for. I was barely in hospital and they started with the blood-thinners (Clexane). I could walk after 10 days and I was able to return to work after 2 months. The rest of the symptoms lasted less than a week.
    It would seem that the doctors here in South Africa are still very good if you are lucky enough to afford a private hospital.
    Reading this will really help me with information to fight the 'black dog'. I will be more patient with my lack of stamina and will be more grateful for how quickly I was able to recover.

    Still I would be grateful if any-one can tell me about this burning sensation in my leg, will it go away, must I visit the doctor for medicine?

    Currently only on aspirin and would like to keep it that way. (Cholesterol is 3.9)

    Thank you all for your inputs
    Reply
     
    avatar
    Richard C Senelick, MD responded:
    It has been a long time since I have heard anyone use the "Black Dog" metaphor for depression. I hope you are winning that battle, but if not, seek help. Depression is common after stroke and is best treated by a combination of talk therapy and medication.

    Burning pain and supersensitivity occurs after many strokes. I know you only want to take aspirin, but there are a number of medications that can help. Some of them are antidpressants and you may get some additional benefit. I do not know the names of the medications in South Africa. The names in the USA are: amitryptyline, nortrytyline, gabapentin and Lyrica for starters.We usually start with a very low dose of one medication and slowly increase it. If it does not work, then we can try another. The pain may not totally go away, but the goal is to get it reduced the point where it is just a nuisance.

    Good Luck.
    After your stroke you may be experiencing a new normal, but remember what George Eliot said- It is never too late to be what you might have been. You still can achieve new goals.
     
    avatar
    MBallot responded:
    Thank you,

    After writing this I contacted the neurologist. He prescribed Trepiline (Amitriptyline HCl), he says I should try a for 2-4 weeks. If it does not work I we will try Lyrica. I hope it helps. At first I thought I will 'wait it out', but I am afraid it was 'getting to me'.

    Thanks for your reply.
     
    avatar
    Richard C Senelick, MD replied to MBallot's response:
    So glad you acted on the advice and received prompt help. I hope it gives you some relief.
    After your stroke you may be experiencing a new normal, but remember what George Eliot said- It is never too late to be what you might have been. You still can achieve new goals.


    Helpful Tips

    Any Exercise is Good!Expert
    A recent study looked at exercise in people with Parkinson's Disease, http://www.medscape.com/viewarticle/740854 but I think the results ... More
    Was this Helpful?
    4 of 8 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.